Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 52, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 4, 2017, 6:27 PM EDT for Jasper County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2017, 6:27 PM EDT (22:27 UTC)
- Expired
- May 4, 2017, 7:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 26 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
792
WUUS52 KCHS 042227
SVRCHS
SCC053-042315-
/O.NEW.KCHS.SV.W.0052.170504T2227Z-170504T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
627 PM EDT THU MAY 4 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Jasper County in southeastern South Carolina...
* Until 715 PM EDT
* At 627 PM EDT, a severe thunderstorm was located 7 miles northwest
of Bellinger Hill Area, moving north at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Ridgeland, Hardeeville, Tillman, Grahamville, Coosawhatchie and
Switzerland.
This warning includes I-95 in South Carolina between mile markers 8
and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3260 8084 3230 8097 3231 8100 3229 8100
3230 8112 3258 8112
TIME...MOT...LOC 2227Z 202DEG 29KT 3224 8107
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
JRL1 follow-up statement
305
WWUS52 KCHS 042248
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
648 PM EDT THU MAY 4 2017
SCC053-042315-
/O.CON.KCHS.SV.W.0052.000000T0000Z-170504T2315Z/
Jasper SC-
648 PM EDT THU MAY 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR JASPER COUNTY...
At 648 PM EDT, a severe thunderstorm was located over Ridgeland,
moving north at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Ridgeland, Tillman, Grahamville, Coosawhatchie and Switzerland.
This warning includes I-95 in South Carolina between mile markers 15
and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3240 8093 3238 8099 3238 8103 3244 8111
3258 8112 3260 8084
TIME...MOT...LOC 2248Z 199DEG 27KT 3246 8100
HAIL...<.75IN
WIND...60MPH
$$
JRLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:17 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 4, 5:17 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
517 PM EDT Thu May 4 2017
.SYNOPSIS...
A cold front will shift offshore early Friday. High pressure
will build across the region Friday bringing drier and cooler
conditions through early next week. A backdoor cold front could
approach the area next Thursday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Mesoscale Update: 04/21z mesoanalysis placed the warm front very
near the Savannah River and moving north. A line of strong to
severe thunderstorms continues to march northeast, extending
from Millhaven south to Oaky to near Townsend with a weakening
supercell nearing Keller, GA, as of 04/2114z.
The atmosphere ahead of the line continues to destabilize with
dewpoints having recovered into the mid 60s to lower 70s across
much of Southern South Carolina. Modified 04/22z sounding at
KNBC showed about 1500 J/kg of SBCAPE with 0-2km SRH around 200
m2/s2. Despite marginal instability, 0-6km bulk shear should be
enough to maintain the line of strong convection for the next
few hours with a risk for damaging winds, marginally severe
hail and isolated tornadoes. Activity is expected to weaken as
it approaches the I-26 corridor around sunset, including the
Charleston Metro.
Later tonight: Once the initial line of showers/tstms moves
through, there will be a break for several hours before
convection once again redevelops with the approaching cold
front. The geometry of the deepest moisture plume, corridor of
upper difluence ahead of the upper low and the best of stronger
low- level wind suggests convection will blossom over Southern
South Carolina during the early morning hours. There will be
another low-end risk for damaging winds and/or tornado with this
activity. Again, instability will be a limiting factor,
although this could be overcome by increased forcing aloft.
Breezy to windy conditions will occur along the lower South
Carolina coast this evening into the early morning hours as
guidance shows a potent boundary layer wind maxima moving nearly
perpendicular to the coast between Hilton Head and Cape Romain.
The highest winds are poised to affect Charleston County where
NAM-based marine guidance at FBIS1 shows a period of wind gusts
possibly approaching 40-45 mph at times. Suspect the highest
winds will be confined to beaches so a Wind Advisory will not be
issued. However, breezy conditions will likely be felt across
most of the counties across the lower South Carolina coast.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
An upper trough will remain over the east coast during the short
term. At the surface, low pressure over the OH Valley Friday will
slowly move to the northeast into Saturday, pulling a cold front that
is offshore further to the east. Cooler high pressure will build
into the Southeast behind the front Friday into Saturday. Another
cold front could move through our area from the north on Sunday,
bringing a reinforcing shot of cooler air. No precipitation is
expected with this front. Overall the short term will remain dry,
with the exception of some showers offshore Friday night into
Saturday morning, associated with the cold front moving further
offshore. High temperatures will be a few degrees below normal, with
the coolest day being Friday. Friday night will be the coldest night
in the short term with temperatures falling into the upper 40s far
inland, and the lower 50s at the immediate coast. It will also be
breezy during the daylight hours Friday and to a lesser extent
Saturday due to a strong gradient across the area. A Lake Wind
Advisory may be needed, especially Friday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Generally cooler than normal and dry conditions to prevail through
about Tuesday as a deep upper trough lingers across the East Coast.
Cannot rule out a few showers Tuesday night through Thursday and
Wednesday as a weak low pressure and cold front approach from the
north. Expect a gradual warming trend through the period with the
coldest temperatures Monday morning in the 40s inland.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Main concern centered on potential for tstms at the terminals.
Approaching convective line moving across south-central Georgia
into the Florida Panhandle is on target to impact KSAV 20-23z
and could diminish before reaching KCHS. Once this activity
passes, expect dry conditions with a secondary area of tstms
moving across the terminals with the actual cold front early
Friday. Will show tempo groups 20-23 at KSAV for tstms and MVFR
vsbys, although briefly lower conditions will be possible. Will
hold off on any mention at KCHS with this initial line until
trends become more apparent. Overnight, guidance shows better
chance for impacts at KCHS so will show about a 3 hour period of
MVFR TSRA from beginning around 09z. Obviously, amendments will
be needed as the day progresses and additional data are
received.
Extended Aviation Outlook: VFR. Breezy/gusty conditions are expected
Friday and Saturday during the daylight hours.
&&
.MARINE...
Tonight: A Gale Warning will be posted for the Charleston
nearshore waters as guidance has been consistent for a number of
day now of showing a strong low-level boundary layer wind maxima
moving along the lower South Carolina coast this evening into
early Friday. Expect winds as high as 25-30 kt with frequent
gusts to 35-40 kt at times in that area. NAM MMG guidance for
FBIS1 shows sustained winds of 30 kt at 05/03z with 27kt at
05/06z. For the remainder of the waters, Small Craft Advisories
will remain posted for 20-25 kt with gusts to 30 kt. For
Charleston Harbor, gusts to Gale Force can not be ruled out
near the harbor entrance, but do not anticipate frequent gusts
to occur that high in the main portion of the harbor itself.
Seas will build as high as 7-9 ft for the Charleston County and
Georgia offshore waters with 4-7 ft elsewhere.
Friday through Tuesday: Small Craft Advisory conditions expected
through Saturday behind a cold front as deep low pressure remains
across the region. Winds will remain elevated into Sunday before
tapering off as high pressure builds in.
High Surf: Seas are expected to build to 7-9 ft off the
Charleston County coast tonight. Latest high-resolution NWPS
output shows a potential for breakers as high as 4-6 ft to occur
along the Charleston County beaches this evening into early
Friday. A High Surf Advisory will be posted 8pm-6am.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...High Surf Advisory until 6 AM EDT Friday for SCZ050.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for AMZ352-374.
Gale Warning until 6 AM EDT Friday for AMZ350.
Small Craft Advisory until 4 PM EDT Saturday for AMZ354.
Small Craft Advisory until 10 PM EDT Friday for AMZ330.
&&Hazardous weather outlook, May 4, 5:05 AM EDT, 13 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 505 AM EDT Thu May 4 2017 AMZ330-350-352-354-374-050915- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm- 505 AM EDT Thu May 4 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Severe Thunderstorms: Some thunderstorms could become severe this afternoon into tonight along a developing warm front later today and also ahead of a cold front approaching from the west tonight. Damaging winds are expected to be the main hazard, although a few tornadoes cannot be ruled out. The window for potential severe weather across the waters will be from mid afternoon along the Georgia coast, spreading north into the remainder of the waters by early this evening. Isolated severe thunderstorms remain possible into the overnight ahead of a strong cold front. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052- 050915- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 505 AM EDT Thu May 4 2017 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. Severe Thunderstorms: Some thunderstorms could become severe this afternoon into tonight along a developing warm front later today and also ahead of a cold front approaching from the west tonight. Damaging winds are expected to be the main hazard, although a few tornadoes cannot be ruled out. The window for potential severe weather will first develop along and to the west of Interstate 95 by early afternoon, then spreading into the remainder of the area by sunset. Isolated severe thunderstorms remain possible into the overnight ahead of a strong cold front. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. GAZ117-119-139-141-SCZ048>051-050915- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 505 AM EDT Thu May 4 2017 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Severe Thunderstorms: Some thunderstorms could become severe this afternoon into tonight along a developing warm front later today and also ahead of a cold front approaching from the west tonight . Damaging winds are expected to be the main hazard, although a few tornadoes cannot be ruled out. The window for potential severe weather will first develop along and to the west of Interstate 95 by early afternoon and then spread into the remainder of the area by sunset. Isolated severe thunderstorms remain possible into the overnight ahead of a strong cold front. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024.
In the hours before
Special weather statement, May 4, 4:41 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Charleston SC
441 PM EDT THU MAY 4 2017
GAZ138-042115-
Inland Liberty-
441 PM EDT THU MAY 4 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY COUNTY...
At 440 PM EDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Jones, or 9 miles northeast of Tibet,
moving northeast at 35 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Riceboro, Retreat and Sunbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3168 8147 3169 8146 3170 8147 3171 8152
3190 8141 3187 8138 3185 8138 3183 8136
3183 8134 3179 8131 3175 8126 3164 8140
TIME...MOT...LOC 2040Z 212DEG 30KT 3167 8147
JRLLocal storm report, May 4, 5:08 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
508 PM EDT THU MAY 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND DMG 1 W LUDOWICI 31.71N 81.75W
05/04/2017 LONG GA 911 CALL CENTER
TREE DOWN ON POWER LINES NEAR HUDDLE HOUSE ON US HWY 84
&&
EVENT NUMBER CHS1700238
CBSpecial weather statement, May 4, 5:20 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
520 PM EDT THU MAY 4 2017
GAZ116>119-042145-
Coastal Chatham-Inland Chatham-Inland Bryan-Coastal Bryan-
520 PM EDT THU MAY 4 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES...
At 519 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Keller, or near Richmond Hill, moving
northeast at 30 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include... Savannah,
Pooler, Richmond Hill, I-16/I-95 Interchange, Montgomery, Garden
City, Thunderbolt and Vernonburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3183 8125 3189 8138 3213 8121 3199 8100
TIME...MOT...LOC 2119Z 216DEG 27KT 3188 8128
JRLSpecial weather statement, May 4, 5:30 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Charleston SC
530 PM EDT THU MAY 4 2017
SCZ040-042-042200-
Allendale-Hampton-
530 PM EDT THU MAY 4 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND ALLENDALE
COUNTIES...
At 529 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Lena, or near Lake Warren State Park, moving
northeast at 40 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Hampton, Lake Warren State Park, Varnville, Estill, Fairfax, Brunson,
Gifford and Furman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring. Avoid using metal
equipment and keep distance from objects such as irrigation systems,
poles, fences and trees. Livestock and outdoor pets are particularly
vulnerable in open fields and should be taken into shelters if time
permits.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3305 8118 3291 8099 3288 8096 3288 8095
3284 8090 3264 8125 3276 8139
TIME...MOT...LOC 2129Z 222DEG 34KT 3275 8119
DPBLocal storm report, May 4, 5:44 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
544 PM EDT THU MAY 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND DMG 3 ENE KILDARE 32.55N 81.41W
05/04/2017 EFFINGHAM GA 911 CALL CENTER
TREE DOWN ON POWERLINES ALONG CLYO KILDARE RD. TIME
ESTIMATED FROM RADAR
&&
EVENT NUMBER CHS1700239
CBSpecial weather statement, May 4, 6:12 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston SC
612 PM EDT THU MAY 4 2017
GAZ118-SCZ047-051-042245-
Inland Chatham-Inland Jasper-Coastal Jasper-
612 PM EDT THU MAY 4 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER COUNTY...
At 612 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Hardeeville, or near Bellinger Hill Area,
moving northeast at 30 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Hardeeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3219 8115 3242 8108 3238 8095 3230 8099
3230 8100 3229 8100 3216 8107
TIME...MOT...LOC 2212Z 208DEG 28KT 3222 8109
JRLThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:59 PM EDT | High Surf Advisory | CHS | 8 hr | |
| May 4, 3:02 PM EDT | Gale Warning | CHS | 13 hr | |
| May 4, 4:46 PM EDT | Severe Thunderstorm Warning | CHS | Hampton, Jasper | 44 min |
| May 4, 5:30 PM EDT | Special Marine Warning | CHS | 90 min | |
| May 4, 5:30 PM EDT | Special Weather Statement | CHS | Hampton | 30 min |
| May 4, 6:12 PM EDT | Special Weather Statement | CHS | Jasper | 33 min |
| May 4, 6:15 PM EDT | Special Marine Warning | CHS | 2 hr | |
| May 4, 7:01 PM EDT | Special Marine Warning | CHS | 119 min | |
| May 4, 7:40 PM EDT | Special Weather Statement | CHS | Colleton | 35 min |
| May 4, 7:51 PM EDT | Tornado Warning | CHS | Colleton | 24 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.